Alert archive / Indiana / Flash Flood Warnings in 2020
Flash Flood Warning 29, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Mar 19, 2020, 5:27 PM CDT for Gibson County, Pike County, Posey County, Indiana; White County, Illinois. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2020, 5:27 PM CDT (22:27 UTC)
- Expired
- Mar 19, 2020, 6:58 PM CDT
- In force
- 91 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties White County, IL, Gibson County, IN, Pike County, IN, Posey County, IN
The radar
The Evansville,IN radar (KVWX), 17 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
319
WGUS53 KPAH 192227
FFWPAH
ILC193-INC051-125-129-200130-
/O.NEW.KPAH.FF.W.0029.200319T2227Z-200320T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
527 PM CDT Thu Mar 19 2020
The National Weather Service in Paducah has issued a
* Flash Flood Warning for...
Northern White County in southeastern Illinois...
Central Gibson County in southwestern Indiana...
North central Posey County in southwestern Indiana...
Northwestern Pike County in southwestern Indiana...
* Until 830 PM CDT.
* At 526 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Princeton, Petersburg, Grayville, Owensville, Crossville, Patoka,
Enfield, Mill Shoals, Griffin and Springerton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3839 8733 3803 8837 3825 8836 3824 8796
3830 8793 3827 8791 3831 8787 3828 8785
3828 8784 3841 8774 3845 8760 3850 8751
3849 8750 3853 8746 3854 8739 3851 8737
3854 8735 3851 8729 3854 8725 3854 8717
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
DWS1 follow-up statement
898
WGUS73 KPAH 192358
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
658 PM CDT Thu Mar 19 2020
ILC193-INC051-125-129-200008-
/O.CAN.KPAH.FF.W.0029.000000T0000Z-200320T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
White IL-Gibson IN-Posey IN-Pike IN-
658 PM CDT Thu Mar 19 2020
...THE FLASH FLOOD WARNING FOR NORTHERN WHITE...CENTRAL GIBSON...
NORTH CENTRAL POSEY AND NORTHWESTERN PIKE COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3839 8733 3803 8837 3825 8836 3824 8796
3830 8793 3827 8791 3831 8787 3828 8785
3828 8784 3841 8774 3845 8760 3850 8751
3849 8750 3853 8746 3854 8739 3851 8737
3854 8735 3851 8729 3854 8725 3854 8717
$$
DWSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 19, 3:16 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Mar 19, 3:16 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
316 PM CDT Thu Mar 19 2020
.SHORT TERM...(Tonight through Friday night)
Issued at 316 PM CDT Thu Mar 19 2020
The potential for severe weather and flash flooding remains the
primary forecast concern through tonight.
The immediate focus is a line segment that appears to be showing
some signs of strengthening as it progresses east northeast from
southeast Missouri into southern Illinois and eventually southwest
Indiana through late afternoon. With 0-3 km bulk shear around 50
knots and surface based CAPE values of 500 to 1000 J/kg, there is
some concern this line segment could continue to enhance through
the late afternoon, creating a localized severe risk for primarily
damaging winds and an isolated tornado.
The primary round of showers and thunderstorms appears slated for
this evening and overnight as activity that develops initially
over northern Arkansas and southern Missouri moves northeast
across the region. As this round of storms enters the region, HREF
guidance suggests 60 to 70 knot 0-6 km bulk shear overspreading a
moderately unstable atmosphere of 1000-1500 J/kg surface based
CAPE. This will be conducive to the development of supercells and
bowing line segments. In addition, decent veering of wind vectors
with height and 0-3 km storm relative helicity values of greater
than 300 m2/s2 may increase the risk for tornado development, not
only from supercells but also line segments that become more
orthogonal to the low level shear vectors.
As a result, we'll need to keep an eye on the potential for
damaging winds and tornadoes, The risk appears to be greater
during the evening hours across the western half of the area. The
severe threat should slowly decrease with diminishing surface
based instability as the storms push into southwest Indiana and
western Kentucky overnight.
Flash flooding is also a concern tonight. Antecedent rainfall has
varied widely over the past few days. While some locations have
only received one quarter to one half inch of rainfall, other
locations have measured upwards of 1.5 to 2 inches. Flash flooding
will be most likely in locations with higher antecedent rainfall
and those areas that receive repeat heavy rainfall tonight. For
that reason, we'll keep the Flash Flood Watch in effect through
12Z Friday.
The chance for showers lingers over mainly southwest Indiana and
western Kentucky Friday morning as the cold front works through
the area. This chance may need to be extended further west and
later in time should the cold frontal passage be slower than
expected. After morning highs in the middle 60s to lower 70s.
temperatures should fall Friday afternoon. By Friday night, lows
in the upper 20s to middle 30s are expected under mostly clear
skies. This could lead to the development of patches/areas of
frost for those with early season agricultural interests.
.LONG TERM...(Saturday through Thursday)
Issued at 316 PM CDT Thu Mar 19 2020
High pressure, located over the Great Lakes on Saturday, will bring
cool air and a northeasterly wind to the region. High temperatures
will mainly be limited to the 40s while lows will be near freezing
along the I-64 corridor.
An upper level wave in the Desert Southwest Saturday will move into
the Middle Mississippi Valley Sunday. Stratus and showers will move
southwest to northeast through the area. Models differ on QPF
amounts with the ECMWF lighter on QPF than the GFS, though even the
more ambitious GFS has few portions of the region over a quarter
inch. At the very beginning of the event Sunday morning,
precipitation may begin as snow but will very quickly switch over to
rain due to daytime heating and no accumulations or impacts are
anticipated at this time. Monday will provide some breaks in cloud
cover and a clockwise wind shift towards southeasterly winds.
Temperatures Sunday through Monday will be near average.
A more significant system reaches the area Tuesday with the main
event timing of the WPC/GFS/Canadian focused on the daytime hours
into the evening, while the NBM/ECMWF delays this until Tuesday
night through early Wednesday. Sided with the earlier timing since
model certainty has NBM as the highest outlier for PoPs Tuesday
night. Thus, precip chances have been raised slightly for Tuesday
and lowered for Tuesday night and Wednesday. There is potential for
thunderstorms, primarily Tuesday afternoon and evening. Temperatures
have also been reduced some, towards model bias corrected values,
but remain 10+ degrees above average through this event. After this
system, the rest of the forecast period features above average
temperatures and low chance precip events as models vary on location
and strength of weak upper-level disturbances.
&&
.AVIATION...
Issued at 1237 PM CDT Thu Mar 19 2020
A trend towards MVFR ceilings is already well underway early this
afternoon, and expect ceilings to continue to lift to VFR by mid
to late afternoon. Maintained a vicinity shower mention at all TAF
sites through the afternoon, even though the main corridor should
remain from the Missouri Ozarks to perhaps KMVN, where thunder is
possible by mid to late afternoon. Better shower and thunderstorm
coverage will encompass the region from west to east through the
evening hours, then diminish in the same capacity overnight.
Severe storms remain possible later this afternoon and especially
tonight. South winds will veer southwest tonight, with sustained
10 to 20 knot speeds and some gusts into the 20s.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through Friday morning for ILZ075>078-080>094.
MO...Flash Flood Watch through Friday morning for MOZ076-086-087-100-
107>112-114.
IN...Flash Flood Watch through Friday morning for INZ081-082-085>088.
KY...Flash Flood Watch through Friday morning for KYZ001>022.
&&
SHORT TERM...RJP
LONG TERM...ATL
AVIATION...RJPHazardous weather outlook, Mar 19, 3:54 PM CDT, 1 hour 33 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 354 PM CDT Thu Mar 19 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-201000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 354 PM CDT Thu Mar 19 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Much of our area is under an enhanced outlook for severe weather from late this afternoon through tonight. Tornadoes, damaging winds, large hail, and lightning are all anticipated hazards with this thunderstorm event. Showers and thunderstorms with heavy rain are expected through tonight. A Flash Flood Watch remains in effect through tonight. Refer to the Watch for additional details. Refer to the latest river flood warnings and statements for updates on our continued river flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated thunderstorms are possible across the Quad State region Tuesday and Tuesday night. River flooding is expected to continue. Refer to the latest river flood warnings and statements for details. .SPOTTER INFORMATION STATEMENT... Spotter activation is anticipated from late this afternoon through much of tonight. RJP
In the hours before
Local storm report, Mar 19, 4:34 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
434 PM CDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM FLASH FLOOD 3 E MOUNT VERNON 38.32N 88.85W
03/19/2020 JEFFERSON IL EMERGENCY MNGR
CASEY FORK CREEK BEGINNING TO COME OUT OF
ITS BANKS. MINOR STREET FLOODING ALSO
REPORTED IN MOUNT VERNON.
&&
DWSLocal storm report, Mar 19, 4:38 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
438 PM CDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM FLASH FLOOD 3 ESE WOODLAWN 38.31N 88.99W
03/19/2020 JEFFERSON IL PUBLIC
HIGHWAY 15 FLOODED BETWEEN WOODLAWN AND
MOUNT VERNON. RELAYED VIA TWITTER.
&&
DWSSpecial weather statement, Mar 19, 4:42 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Paducah KY
442 PM CDT Thu Mar 19 2020
ILZ076>078-082-083-192230-
White IL-Edwards IL-Hamilton IL-Wabash IL-Wayne IL-
442 PM CDT Thu Mar 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR WHITE...EASTERN WAYNE...WABASH...
EDWARDS AND HAMILTON COUNTIES UNTIL 530 PM CDT...
At 442 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Schnell to near Enfield to near
Thompsonville. Movement was east at 45 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Mount Carmel, Carmi, Fairfield, Mcleansboro, Albion, Grayville,
Lancaster, Norris City, West Salem, Crossville, Enfield, Parkersburg,
Allendale, New Haven, Jeffersonville, Bellmont, Bone Gap, Mill
Shoals, Keensburg and Broughton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3857 8765 3851 8765 3847 8775 3828 8784
3830 8793 3824 8797 3826 8799 3816 8791
3810 8802 3807 8797 3805 8804 3796 8801
3793 8807 3789 8801 3789 8802 3791 8871
3799 8871 3814 8856 3860 8839
TIME...MOT...LOC 2142Z 269DEG 38KT 3859 8823 3814 8838 3787 8873
SPLocal storm report, Mar 19, 4:43 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
443 PM CDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG DAHLGREN 38.20N 88.70W
03/19/2020 HAMILTON IL LAW ENFORCEMENT
TREE AND POLE POLE BLOWN DOWN IN DALHGREN.
TIME ESTIMATED.
&&
DWSLocal storm report, Mar 19, 5:04 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
504 PM CDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM TSTM WND DMG 2 N SAINT JOHNS 38.07N 89.24W
03/19/2020 PERRY IL EMERGENCY MNGR
NARROW DAMAGE PATH IN SUNFIELD IL. 12-15
HOUSES DAMAGED, 4 WITH MAJOR STRUCTURAL
DAMAGE, 10 WITH ROOF DAMAGE, GARAGE
DESTROYED. NUMEROUS POWER POLES AND TREES
DOWN. CAMPER TRAILERS BLOWN ACROSS A FIELD.
&&Local storm report, Mar 19, 5:18 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
518 PM CDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG DAHLGREN 38.20N 88.68W
03/19/2020 HAMILTON IL EMERGENCY MNGR
CAMPER BLOWN OVER AND QUARTER OF A ROOF
REMOVED FROM A HOUSE. TIME ESTIMATED.
&&
DWSThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 2:36 AM CDT | Flash Flood Watch | PAH | Gibson, Pike, Posey, Spencer, Vanderburgh, Warrick | 25 hr |
| Mar 18, 11:10 PM CDT | Dense Fog Advisory | PAH | Alexander, Johnson, Massac, Pope, Pulaski, Union | 8 hr |
| Mar 19, 10:18 AM CDT | Areal Flood Advisory | PAH | Edwards, Hamilton, Jefferson, Wabash, Wayne, White | 3 hr |
| Mar 19, 10:49 AM CDT | River Flood Warning | PAH | Jackson | 16 days |
| Mar 19, 3:09 PM CDT | Special Weather Statement | PAH | Jackson, Perry | 51 min |
| Mar 19, 3:27 PM CDT | Severe Thunderstorm Warning | PAH | Franklin, Jackson, Jefferson, Perry | 48 min |
| Mar 19, 3:32 PM CDT | Tornado Warning | PAH | Franklin, Jackson, Jefferson, Perry | 43 min |
| Mar 19, 3:53 PM CDT | Flash Flood Warning | PAH | Jefferson, Perry | 3 hr |
| Mar 19, 4:06 PM CDT | Severe Thunderstorm Warning | PAH | Franklin, Hamilton, Jefferson, Wayne | 39 min |
| Mar 19, 4:17 PM CDT | Flash Flood Warning | PAH | Edwards, Wabash, Wayne | 14 hr |
| Mar 19, 4:26 PM CDT | Tornado Warning | PAH | Edwards, Hamilton, Wayne, White | 38 min |
| Mar 19, 4:42 PM CDT | Special Weather Statement | PAH | Edwards, Hamilton, Wabash, Wayne, White | 48 min |
Nearby
Flash Flood Warnings in Indiana, 2020Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.